Alert archive / Kansas / Tornado Warnings in 2008

Tornado Warning 17, NWS Wichita, KS

May 10, 2008Labette County, Kansas

NWS Wichita, KS issued this tornado warning at May 10, 2008, 5:19 PM CDT for Labette County, Kansas. It was in force for 11 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2008, 5:19 PM CDT (22:19 UTC)
Expired
May 10, 2008, 5:30 PM CDT
In force
11 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

County Labette County, KS

The radar

The Tulsa radar (KINX), 102 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 5:19 PM CDTTORNADO2 Ssw Chetopa, KS
May 10, 5:20 PM CDTTORNADO2 S Chetopa, KSHOME WAS DAMAGED TWO MILES SOUTH OF CHETOPA ON NATIONS ROAD ON THE KANSAS SIDE OF THE OKLAHOMA BORDER.
May 10, 5:21 PM CDTTORNADO2 S Chetopa, KSREPORT OF TREE DAMAGE FROM TORNADO ALONG NATION ROAD IN SOUTHEAST CORNER OF COUNTY. PREVIOUS REPORT OF DAMAGE TO A HOME HAS NOT BEEN CONFIRMED IN LABETTE COUNTY.
May 10, 5:22 PM CDTTORNADO2 Sse Chetopa, KSTORNADO ON THE GROUND NEAR HIGHWAY 59 ALONG THE KANSAS AND OKLAHOMA STATE LINE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 7, 1:52 PM CSTTornado WatchSPC146 days
May 10, 11:29 AM CDTTornado WatchSPC9 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 10.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KICT 102219
TORICT
KSC099-102230-
/O.NEW.KICT.TO.W.0017.080510T2219Z-080510T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WICHITA KS
519 PM CDT SAT MAY 10 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHEASTERN LABETTE COUNTY IN SOUTHEAST KANSAS.

* UNTIL 530 PM CDT.

* AT 519 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
  DANGEROUS STORM WAS LOCATED NEAR CHETOPA...OR 27 MILES SOUTHEAST OF
  PARSONS...MOVING EAST AT 49 MPH.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BARTLETT...CHETOPA.

THIS IS A DANGEROUS STORM. MOVE INTO YOUR TORNADO SHELTER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE...MOVE INTO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF A STURDY STRUCTURE.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3698 9525 3713 9524 3712 9507 3699 9507
TIME...MOT...LOC 2219Z 265DEG 42KT 3702 9500

$$

DARMOFAL
2 follow-up statements
000 
WWUS53 KICT 102222
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
522 PM CDT SAT MAY 10 2008

KSC099-102230-
/O.CON.KICT.TO.W.0016.000000T0000Z-080510T2230Z/
LABETTE KS-
522 PM CDT SAT MAY 10 2008

...A TORNADO WARNING REMAINS IN EFFECT FOR EASTERN LABETTE COUNTY
UNTIL 530 PM CDT...

AT 519 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD. 
THIS TORNADO WAS LOCATED NEAR OSWEGO...OR 15 MILES SOUTHEAST OF
PARSONS...MOVING EAST AT 38 MPH.

THIS TORNADO WILL AFFECT MAINLY RURAL AREAS OF EASTERN LABETTE
COUNTY.

DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE
PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK
TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORMS PATH AND
TO SHELTER. IF YOU CANNOT DRIVE AWAY FROM THE TORNADO...GET OUT OF
YOUR VEHICLE AND LIE FLAT IN A DITCH AS A LAST RESORT.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3711 9507 3712 9525 3726 9525 3728 9507
TIME...MOT...LOC 2222Z 270DEG 33KT 3720 9503

$$

SCHRECK
000 
WWUS53 KICT 102229 RRA
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
528 PM CDT SAT MAY 10 2008

KSC099-102238-
/O.EXP.KICT.TO.W.0017.000000T0000Z-080510T2230Z/
LABETTE KS-
528 PM CDT SAT MAY 10 2008

...THE TORNADO WARNING FOR SOUTHEASTERN LABETTE COUNTY WILL EXPIRE AT
530 PM CDT...

AT 528 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE 

TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE AREA. 

THIS STORM DID PRODUCE A BRIEF TORNADO SOUTH OF CHETOPA AROUND 
520 PM...BUT HAS NOW MOVED OUT OF THE AREA.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SATURDAY EVENING
FOR SOUTHEASTERN KANSAS.

LAT...LON 3698 9525 3713 9524 3712 9507 3699 9507
TIME...MOT...LOC 2228Z 264DEG 20KT 3702 9502

$$

DARMOFAL

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this tornado warning went out at May 10, 2:27 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 10, 2:27 PM CDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
227 PM CDT SAT MAY 10 2008

.DISCUSSION...
MAIN FORECAST CONCERNS ARE STRONG WINDS TONIGHT AND OUR NEXT
PRECIPITATION CHANCE ON TUESDAY.

TONIGHT:
CONVECTION IS ONGOING ACROSS SOUTHEAST KANSAS THIS AFTERNOON...WHILE
THE COLD FRONT IS JUST MOVING INTO CENTRAL KANSAS AT 18Z. THE
CONVECTION IS EXPECTED TO BE EAST OF THE FORECAST AREA BY ABOUT 00Z
THIS EVENING...AND SKIES ARE GOING TO CLEAR FAIRLY QUICKLY AFTER
MIDNIGHT. TEMPERATURES TONIGHT WILL BE QUITE CHILLY ACROSS CENTRAL
KANSAS AS OVERNIGHT LOWS WILL BE IN THE MIDDLE 30S. FURTHER
SOUTHEAST WILL BE WARMER...WITH LOWS IN THE LOW TO MIDDLE 40S.

WINDS ARE GOING TO BE QUITE STRONG BEHIND THE FRONT TONIGHT ACROSS
MUCH OF THE AREA. WE WILL BE ADDING SOME COUNTIES TO THE EAST OF THE
CURRENT WIND ADVISORY AND KEEP THAT PORTION OF THE ADVISORY GOING
UNTIL 12Z BEFORE THE WINDS WEAKEN. THE WINDS MAY WEAKEN A BIT
EARLIER THAN THAT...BUT 12Z LOOKS LIKE THE BEST CHOICE RIGHT NOW.

SUNDAY-MONDAY:
SUNDAYS TEMPERATURES ARE GOING TO BE BELOW NORMAL WITH NORTHERLY
WINDS GRADUALLY BECOMING WEAKER THROUGHOUT THE DAY. SURFACE HIGH
PRESSURE WILL BUILD IN AND MAKE FOR A SUNNY DAY ACROSS THE FORECAST
AREA.

MONDAY WILL BE QUITE A BIT WARMER (MAYBE 10 DEGREES WARMER OR SO) AS
WINDS SHIFT TO THE SOUTH AGAIN AHEAD OF THE NEXT SYSTEM. STILL LOOKS
LIKE A FAIRLY SUNNY DAY...BUT A BIT BREEZY WITH THE SOUTHERLY WINDS.

TUESDAY-FRIDAY:
TUESDAY IS GOING TO BE A TRANSITION DAY IN THE UPPER PATTERN FROM
ZONAL TO MUCH MORE AMPLIFIED. A SURFACE FRONT WILL COME THROUGH
DURING THE DAY TUESDAY AND THUNDERSTORMS WILL LIKELY DEVELOP NEAR
THE FRONT. THE MAIN FORCING IS OFF TO THE EAST BY 06Z FRIDAY...SO WE
REMOVED PRECIPITATION CHANCES AFTER 06Z FRIDAY. HIGH PRESSURE BUILDS
IN FOR WEDNESDAY AT THE SURFACE...AND SHOULD KEEP THINGS DRY UNTIL
FRIDAY. WITH NORTHWEST FLOW ALOFT...IT WILL BE DIFFICULT TO HAVE
MUCH CONFIDENCE IN THE PRECIPITATION FORECAST FOR THE MIDDLE TO END
OF THE WEEK.  HOWEVER...CONFIDENCE IS HIGH THAT TEMPERATURES WILL BE
SLIGHTLY BELOW NORMAL DURING THIS TIME AND THE MAIN MOISTURE WILL BE
PUSHED SOUTH OF THE AREA SO NO MAJOR STORMS ARE ON THE HORIZON.

SCHRECK

&&

.AVIATION...
INITIAL CONCERN IS TIMING OF THUNDERSTORMS...WITH DEVELOPMENT
POSSIBLE IN THE VICINITY OF KICT NR ONSET OF FORECAST AND LIKELY
ONGOING IN SOUTHEAST KS IN THE VICINITY OF KCNU. FRONT WILL BE
NEAR KRSL AT 18Z ...AND RAPIDLY MOVE ACROSS ENTIRE AREA BY 0000
UTC. VERY GUSTY WINDS ANTICIPATED BEHIND FRONT WITH G30-40KT
LIKELY AT MOST SITES. SOME VFR WRAP AROUND CLOUDS THIS EVENING
WITH FEW IF ANY CLOUDS BY SUN MORNING.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    42  66  46  77 /  10   0   0   0
HUTCHINSON      40  66  46  78 /  10   0   0  10
NEWTON          41  66  45  77 /  10   0   0   0
ELDORADO        42  65  45  77 /  10   0   0   0
WINFIELD-KWLD   43  66  46  77 /  10   0   0   0
RUSSELL         37  67  45  81 /  10   0   0  10
GREAT BEND      37  68  46  82 /  10   0   0  10
SALINA          39  65  46  77 /  10   0   0  10
MCPHERSON       40  66  45  78 /  10   0   0  10
COFFEYVILLE     45  64  43  76 /  30   0   0   0
CHANUTE         44  62  43  75 /  30   0   0   0
IOLA            44  62  43  75 /  30   0   0   0
PARSONS-KPPF    44  64  43  76 /  30   0   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 7 AM CDT SUNDAY FOR KSZ052-068-083-092.

WIND ADVISORY FROM 7 PM THIS EVENING TO 7 AM CDT SUNDAY FOR
KSZ053-069-070-093-094-098.

WIND ADVISORY UNTIL 4 AM CDT SUNDAY FOR KSZ032-033-047-048-050-
067.

WIND ADVISORY UNTIL 4 AM CDT SUNDAY FOR KSZ049-051-082-091.

&&
Hazardous weather outlook, May 10, 3:37 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
337 PM CDT SAT MAY 10 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-112045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
337 PM CDT SAT MAY 10 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL CONTINUE THIS AFTERNOON IN THE VICINITY OF I-35 AND
THEN MOVE ACROSS SOUTHEAST KANSAS BEFORE SUNSET. LARGE HAIL AND
DAMAGING WINDS ARE LIKELY WITH THE SEVERE STORMS...AND ISOLATED
TORNADOES ARE POSSIBLE. SEVERE WEATHER IS MOST LIKELY EAST OF A
LINE FROM IOLA TO SEDAN.

A WIND ADVISORY IS IN AFFECT FOR CENTRAL AND SOUTH CENTRAL
KANSAS...AS WELL AS PORTIONS OF SOUTHEAST KANSAS. STRONG
NORTHWEST WINDS WILL INCREASE BEHIND THE COLD FRONT. PLEASE SEE
LATEST WIND ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

GUSTY SOUTH WINDS WILL AFFECT CENTRAL KANSAS FOR MONDAY
AFTERNOON...AND A WIND ADVISORY COULD BE REQUIRED FOR THIS PERIOD.

A SECOND STORM SYSTEM WILL MOVE OUT INTO THE CENTRAL PLAINS ON
TUESDAY AND BRING CHANCES OF THUNDERSTORMS TO THE REGION AGAIN.
THERE IS A CHANCE FOR A FEW STRONG OR SEVERE STORMS ACROSS MAINLY
SOUTHEASTERN KANSAS...PLEASE CHECK LATER OUTLOOKS FOR UPDATED
INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY UNTIL SUNSET
TONIGHT...MAINLY EAST OF I-35.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ/HOWERTON/SCHRECK

In the hours before

Local storm report, May 10, 4:40 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
440 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             5 WNW PARSONS TRI CITY  37.36N 95.60W
05/10/2008  M1.00 INCH       MONTGOMERY         KS   TRAINED SPOTTER

            QUARTER SIZED HAIL

&&

JMB
Local storm report, May 10, 4:41 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
441 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             8 S THAYER              37.37N 95.47W
05/10/2008  E1.00 INCH       LABETTE            KS   LAW ENFORCEMENT

0425 PM     HAIL             SEDAN                   37.13N 96.18W
05/10/2008  E1.75 INCH       CHAUTAUQUA         KS   TRAINED SPOTTER

&&

RBL
Local storm report, May 10, 4:44 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
444 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     TSTM WND GST     PARSONS TRI CITY AIRPOR 37.33N 95.52W
05/10/2008  M70.00 MPH       MONTGOMERY         KS   ASOS

            MEASURED GUST AT THE AIRPORT.

&&

CDB
Special weather statement, May 10, 4:52 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
452 PM CDT SAT MAY 10 2008

KSZ053-102215-
CHASE-
452 PM CDT SAT MAY 10 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHASE COUNTY...

AT 447 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES SOUTHEAST OF COTTONWOOD FALLS...AND
MOVING EAST AT 43 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM
AS IT MOVES ACROSS THE KANSAS TURNPIKE...EAST AND SOUTHEAST OF
BAZAAR.

DARMOFAL
Local storm report, May 10, 5:15 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
515 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0442 PM     HAIL             DENNIS                  37.35N 95.42W
05/10/2008  E1.00 INCH       LABETTE            KS   LAW ENFORCEMENT

&&

RBL
Local storm report, May 10, 5:19 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
519 PM CDT SAT MAY 10 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     FUNNEL CLOUD     2 SW OSWEGO             37.15N 95.14W
05/10/2008                   LABETTE            KS   TRAINED SPOTTER

&&

JMB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:54 AM CDTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more24 hr
May 10, 3:11 PM CDTSevere Thunderstorm WarningICTCowley, Sumner49 min
May 10, 3:39 PM CDTSevere Thunderstorm WarningICTElk36 min
May 10, 3:47 PM CDTSevere Thunderstorm WarningICTChautauqua, Cowley46 min
May 10, 4:00 PM CDTSevere Thunderstorm WarningICTMontgomery, Wilson, Woodson45 min
May 10, 4:21 PM CDTSevere Thunderstorm WarningICTNeosho54 min
May 10, 4:25 PM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery25 min
May 10, 4:31 PM CDTSevere Thunderstorm WarningICTLabette59 min
May 10, 5:09 PM CDTTornado WarningICTLabette21 min

Nearby

Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.